MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE C2 CORONARY IVL CATHETER; INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE C2 CORONARY IVL CATHETER; INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number 2.5 X 12MM
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/31/2023
Type of Reportable Event Malfunction
Event or Problem Description
A patient with a 75% occluded lad #6 with a calcification score 4 was treated via percutaneous coronary intervention (pci).Using a 7f guideplus guide, predilation of the target lesion was performed using a 2.0 mm non-compliant balloon (nc) followed by oct.A 2.5x12mm ivl catheter inserted into the patient and advanced up to the target lesion and would not cross.The ivl catheter was removed, and predilitation was again performed using the 2.0 mm nc balloon at 12 atm.The ivl catheter was re-inserted into the patient a 2nd time, and the ivl catheter still would not cross the lesion.The ivl catheter was removed, and the lesion was predilated 2 additional instances with a 2.5 mm nc balloon, each time the ivl catheter was removed from the patient and re-inserted into the patient, still unsuccessful crossing the lesion.The guideplus was pushed again, and the ivl still would not cross.The ivl catheter was removed from the patient, and the guideplus guide was replaced with a 6f ez guide.The ivl catheter was again re-inserted into the patient for the 5th time, at which time the ivl catheter shaft was observed to be deformed (shrank) around the exit port.The ivl catheter was removed from the patient and exchanged with another 2.5mm ivl catheter.There was no patient harm associated with this event.The device was returned and has been evaluated by the manufacturer (mfr ref: (b)(4)).Based on the information reported, a single ivl catheter was used for multiple re-insertions into the patient which is off label per the ivl catheter instructions for use.The catheter is intended for single (one) time use only and not to be reused per the ivl device precautions.Upon exchange of the 1st damaged ivl catheter, the 6f/25cm ez guide extension catheter was changed to a 6f/40cm ez guide extension catheter, and pre-dilation of the lesion was again performed using a 2.5 mm nc balloon.The 2nd ivl catheter (2.5mm) was inserted into the patient and attempted to be delivered but could not cross.Physician decided not to treat the lesion at lad #6 distal and treat proximal side of the lesion (lad #6 proximal).The guide extension reached the #6 proximal lad lesion, the ivl catheter had reached the guide extension's distal tip.While maintaining the position of the ivl catheter, the physician attempted to pull-back the guide extension to perform ivl treatment, but the guide extension could not be pulled back.The physician reconfirmed the position of guide extension by attempting to pull-back the guide extension catheter again, at which time the guide extension catheter was observed to have broken-off at shaft.The ivl catheter was used to retrieve the piece of the broken guide extension from the patient by inflating the ivl balloon, successfully removing the broken piece from the patient.The physician elected to not perform ivl, and a cutting balloon was alternatively used followed by stenting to complete the procedure.There was no damage to the 2nd ivl catheter; the ivl catheter was not available for evaluation as it was discarded at the hospital (mfr ref: (b)(4)).A separate report will be submitted for the 2nd ivl catheter (mfr ref: 3015053858-2023-00054).
 
Additional Manufacturer Narrative
The device referenced in this report was returned to shockwave medical, inc.For investigation.The reported failure of unable to cross the lesion could not be confirmed but the deformed shaft was confirmed.Based on the reported information, the multiple insertions and removal of the device have likely to the damage to the shaft.Additionally, during investigation, it was found that there was a metal foreign body on the shaft (possibly a broken piece of the guide extension).The metal foreign body was found to be dented and attached to the catheter shaft proximal to the balloon.A review of the lot history record (lhr) and test documentation did not show any issues with the manufacturing of the device.The device passed all shockwave medical, inc.Criteria prior to being released for distribution.Shockwave medical, inc.Has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.
 
Additional Manufacturer Narrative
The cause of the broken shaft was found to be related to user error.Per the ifu for the shockwave c2 ivl catheter, it is stated that: 'ivl catheter once pulled out of the body should not be reinserted for additional inflation or lithotripsy treatments.Balloon can be damaged in the process.' based on the information reported, a single ivl catheter was used for multiple re-insertions into the patient which is off label per the ivl catheter instructions for use.The catheter is intended for single (one) time use only and not to be reused per the ivl device precautions.

Brand Name
SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE C2 CORONARY IVL CATHETER
Common Device Name
INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
8777754846
MDR Report Key18323374
Report Number3015053858-2023-00077
Device Sequence Number15343185
Product Code QMG
UDI-Device Identifier00195451000089
UDI-Public(01)00195451000089(17)250531(10)10A230531A
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P200039
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2025
Device Model Number2.5 X 12MM
Device Catalogue NumberC2IVL2512
Device Lot Number10A230531A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2023
Supplement Date Received by Manufacturer08/31/2023
05/05/2025
Initial Report FDA Received Date12/13/2023
Supplement Report FDA Received Date12/22/2023
05/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/31/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6F EASYGUIDE EXTENSION CATHETER.; 7F GUIDEPLUS¿ (GUIDE EXTENSION CATHETER).; NON-COMPLIANT (NC) BALLOON CATHETERS.; OPTICAL COHÉRENCE TOMOGRAPHY (OCT).; STENT.
Patient SexUnknown